GERD= gastro--esophageal --reflux--disorder, is the primary GI aspect of panic disorder -- after numerous workups for the medical aspects of panic disorder, it seems that GERD is a central part of panic disorder.
GERD= gastro--esophageal-- reflux--disorder is the primary GI aspect of panic disorder -- after numerous workups for the medical aspects of panic disorder, it seems that GERD is a central part of panic disorder. In the research section of this website you can find 24 hour tracings of gastric pH. What they show is that bile is flowing backwards from the duodenum to the stomach, particularly during sleep and not necessarily during an attack. Bile is alkaline, and the stomach demands an acidic pH, and so it secretes large amounts of acid to neutralize the bile. This produces a large volume of gastric contents which "reflux" from the stomach up the esophagus. GERD can cause simple heartburn or regurgitation, but dysmotility of the gut can cause gastric contents to be "shot" up the esophagus to land on the posterior aspect of the sinuses causing chronic, recurrent sinusitis. Gastric contents can also be aspirated to cause recurrent asthma and bronchitis. Often a patient will wake up in the morning with laryngitis after nocturnal aspiration of gastric contents. Treating the GERD is as important as treating the panic attacks.
Hry33...thank you SOOOO much for this post! After I read this information, I searched the boards and found your other post on this subject in July, the article by Stuart Shipko MD, psychatrist. This may be the best information I have found thus far in researching my panic episodes and possible causes. I had no idea there was any relationship between GERD and panic...but every time a panic episode begins...I notice that my stomach becomes instantly imflamed with acid. The GERD has been around longer than the panic...but as the GERD has worsened over the years, the panic episodes have increased in quantity and intensity. I've been on prilosec for years...and also use Carafate at night on and off. It's possible that when I slack off the Carafate...the panic episodes worsen. I will have to talk to my doctor regarding the information in Dr. Shipko's article. He'll probably just look at me perplexed (again). Thank you again!